Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 355, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2008, 6:16 PM EDT for Caswell County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2008, 6:16 PM EDT (22:16 UTC)
- Expired
- Jul 22, 2008, 7:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:36 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 22, 3:36 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 336 PM EDT TUE JUL 22 2008 .SYNOPSIS... A DECENT COLD FRONT FOR THIS TIME OF YEAR WILL CROSS THE OHIO VALLEY AND MIDDLE ATLANTIC WEDNESDAY AND WEDNESDAY NIGHT. THE BOUNDARY WILL SLOW DOWN SOMEWHAT AS IT APPROACHES SOUTHSIDE VIRGINIA AND THE EAST COAST. A REINFORCING SHOT OF COOLER AND DRIER AIR ARRIVES INTO NEXT WEEK...BEHIND ANOTHER COLD FRONT THIS WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... AREA REMAINS CONVECTION FREE ATTM IN THE WAKE OF THE EARLIER OUTFLOW/PASSING MCS AND ONLY WEAK INSTABILITY GIVEN DELAY IN INSOLATION. WITH THE ACTUAL COLD FRONT STILL IN THE OHIO VALLEY WILL HAVE TO WAIT FOR ANOTHER IMPULSE TO RIDE UNDER THE UPPER TROF THIS EVENING AND INTO WV BY MIDNIGHT. MODELS JUMP ON THIS FEATURE AS WELL AS THE LEAD OUTFLOW AND IGNITE SHRA/TSRA OVER THE NW THIS EVENING BEFORE DIMINISHING OVERNIGHT. STILL IFFY AS TO COVERAGE WITH THIS S/W AND HOW FAR EAST ANY SHRA MIGHT MAKE IT. THUS ONLY BOOSTING POPS SLIGHTLY TO LOW LIKELYS NW AND CHANCE TO SLIGHT POPS ELSW THIS EVENING. NEXT ROUND OF SHRA LOOKS TO BE MORE ALIGNED WITH THE ACTUAL COLD FRONT TO THE NW LATER TONIGHT WHICH SHOULD ALLOW A DECREASE IN POPS OVERNIGHT. AGAIN WENT WITH A PERSISTENCE LOW TEMP FORECAST MORE IN LINE WITH THE WARMER MET MOS. UPPER TROF WILL FINALLY START TO PIVOT SE WED WITH THE COLD FRONT SLIDING EAST POSSIBLY REACHING THE PIEDMONT LATE IN THE DAY. HOWEVER MODEL TIMING WITH THE FRONT AND BAND OF PREFRONTAL DEEP RH IN QUESTION BUT CRITICAL TO THE DEGREE OF POTENTIAL SEVERE. FOR NOW WILL LEAN IN THE DIRECTION OF THE SLOWER MORE UNSTABLE GFS/CANADIAN SOLNS BUT NOT AS AGGRESSIVE WITH THE CONVECTION. GIVEN MORE HEATING...FORECAST ROABS SHOW INVERTED V TYPE PROFILE ESPCLY EAST WHERE EXPECT MORE HEATING. OTRW WILL KEEP GOING LIKELY/CAT POPS OVER THE WEST BY EARLY AFTERNOON...AND THEN EDGE HIGHER POPS EAST TOWARD THE FOOTHILLS/PIEDMONT BY EVENING. SLOW MOVEMENT PER UNIDIRECTIONAL FLOW ALSO SUPPORTS SOME HEAVY RAINFALL IF MULTICELL TSRA CLUSTERS DEVELOP. HIGH TEMPS TRICKY PENDING TIMING OF CLOUDS/SHRA SO PLAYED CLOSER TO THE COOLER MOS WITH 70S/LOW 80S FAR WEST...AND 85-90 EAST FOR NOW. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... WEDNESDAY COULD FEATURE STRNG TO SVR STORMS WITH ANOMALOUS UPPER TROUGH AND COLD FRONT APPROACHING. THIS FRONTAL PASSAGE RESEMBLES MORE OF A SPRING/FALL EVENT AS OPPOSED TO A SUMMERTIME EVENT. SHWS/TSTMS SHOULD END QUICKLY BEHIND THE FRONT WED NIGHT WITH SKIES CLEARING QUICKLY. THE NAM SEEMS TO BE SHOWING ITS BIAS BEING TOO DEEP AND STRONG WITH VORT MAXES...PLUNGING THE MAIN WAVE MUCH FARTHER SOUTH THAN THE GFS. WAS A LITTLE CONCERNED THAT ADDITIONAL SHWS MAY DEVELOP BEHIND FRONT...BUT AIR IS LIKELY TOO DRY FOR THIS TO OCCUR. WITH DEWPOINTS MIXING OUT THURS AFTERNOON...AND HIGH PRESSURE OVERHEAD THURS NIGHT...MIN T COULD FALL TO OR BELOW GUIDANCE MOST SPOTS. ALTHOUGH FRONT IS STRONG FOR THIS TIME OF YEAR...IT MAY STALL OUT JUST CLOSE ENOUGH FOR A SHWS OR STORMS TO DEVELOP IN THE EXTREME SE CWA THURS...BUT A BETTER CHC ON FRIDAY WITH INSTABILITY AND H7 MOISTURE BUILDING BACK NORTH FOR THE SAME AREA...ALTHOUGH THE OP GFS LIKELY IS OVERDONE WITH COVERAGE FRIDAY. && .LONG TERM /SATURDAY THROUGH TUESDAY/... UPPER TROUGH OVER THE EAST WILL SLOWLY DEEPEN AND STRENGTHEN OVER THE NEXT SEVERAL DAYS...EVENTUALLY DISPLACING THE HEAT AND HUMIDITY AT LEAST FROM THE NW HALF OF THE CWA BY EARLY NEXT WEEK. WHILE THIS OCCURS...SHWS/TSTORMS SHOULD DEVELOP AHEAD OF IT THIS WEEKEND. A PREFRONTAL TROUGH WILL PASS THROUGH ON SATURDAY FIRST...WITH POSSIBLY MORE NUMEROUS SHOWERS AND STORMS ON SUNDAY WHEN THE COLD FRONT CROSSES. ALTHOUGH MANY COLD FRONTS HAVE PERISHED BEFORE CLEARING THE NC/VA BORDER...IF SOME OF THE LR MODELS VERIFY IN REGARDS TO THE AMPLITUDE OF THE UPPER RIDGE THROUGH SOUTH CENTRAL CANADA...THIS FRONT MAY ACTUALLY PASS FAR ENOUGH SOUTH TO BRING A NICE STRING OF NORMAL OR SLIGHTLY BELOW NORMAL TEMPS...AND DRY CONDITIONS FOR MUCH OF NEXT WEEK. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... WEAK SINKING MOTION BEHIND EARLIER MCS CONTINUES TO SLOW CU AND SUBSEQUENT CONVECTION EARLY THIS AFTERNOON. HOWEVER WITH HEATING EXPECT SOME REDEVELOPMENT OF TSRA ESPCLY OVER THE WEST IN ADVANCE OF NEXT WEAK IMPULSE ADVECTING IN FROM THE TN VALLEY. BUFKIT SUGGESTS MUCH OF THIS MAY HOLD OFF UNTIL AFTER 20Z BUT THEN LINGER SE WVA INTO TONIGHT. THUS WILL SLOW DOWN TIMING OF TSRA ONSET AND INCLUDE VICINITY MENTION MOST SPOTS FROM LATE AFTERNOON THRU 00Z. AREAS OF IFR/MVFR FOG ALSO POSSIBLE ESPCLY VALLEYS WHERE EARLIER RAINFALL OCCURRED. OTRW MAINLY VFR INTO TONIGHT OUTSIDE SHRA. COLD FRONT DROPS IN FROM THE NW WED WITH ONGOING SHRA/TSRA BAND OR QUICK REDEVELOPMENT OF CONVECTION LIKELY TAKING PLACE FROM WEST TO EAST. MAY INCLUDE SOME PREVAILING VSBY REDUCTION IN SE WVA IN THE MORNING OTRW RUNNING WITH CB MENTION BY MIDDAY FAR WEST. CONVECTION LIKELY TO LINGER INTO WED EVENING AS THE FRONT MOVES THROUGH WITH DRYING CONDITIONS ON THU UNDER WEAK HIGH PRESSURE. THIS SHOULD ALSO KEEP VFR CONDITIONS ONGOING INTO LATE WEEK BEFORE ANOTHER COLD FRONT ARRIVES WITH ADDITIONAL SHOWERS AND STORMS BY SAT OR SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JH SHORT TERM...KM LONG TERM...KM AVIATION...JH/JS
Hazardous weather outlook, Jul 22, 4:30 PM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT TUE JUL 22 2008 NCZ001>003-018>020-VAZ007-009>017-WVZ042>045-232030- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS- MONROE-GREENBRIER- 430 PM EDT TUE JUL 22 2008 ...SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH UNTIL 1100 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING. NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-232030- STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 430 PM EDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS EVENING.
In the hours before
Local storm report, Jul 22, 6:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 3 NNW BAYNES 36.31N 79.32W
07/22/2008 E0.75 INCH CASWELL NC LAW ENFORCEMENT
&&
JJACKSONLocal storm report, Jul 22, 6:08 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG MONTVALE 37.38N 79.73W
07/22/2008 BEDFORD VA TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
KKOSTURAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:41 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 47 min |
| Jul 22, 8:19 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Lexington | 38 min |
| Jul 22, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 56 min |
| Jul 22, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 52 min |
| Jul 22, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 58 min |
| Jul 22, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 53 min |
| Jul 22, 6:59 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 61 min |
| Jul 22, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 30 min |
| Jul 22, 7:34 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 56 min |
| Jul 22, 7:42 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 93 min |
| Jul 22, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 61 min |
| Jul 22, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Wythe | 75 min |
| Jul 22, 7:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 66 min |
| Jul 22, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 54 min |
| Jul 22, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 55 min |
| Jul 22, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.